Wildfire, Garza
- When
- April 3, 2:00 PM CST to April 4, 2:00 PM CST
- Where
- Garza forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Extremely dry and breezy weather conditions during the first week of April led to active wildfire activity across the South Plains of west Texas, with at least a half dozen relatively small wildfires reportedly ignited across the region. A large wildfire that started during the afternoon hours of the 3rd east of Post (Garza County) scorched more than 4,000 before it was contained after midday on…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Extremely dry and breezy weather conditions during the first week of April led to active wildfire activity across the South Plains of west Texas, with at least a half dozen relatively small wildfires reportedly ignited across the region.
A large wildfire that started during the afternoon hours of the 3rd east of Post (Garza County) scorched more than 4,000 before it was contained after midday on the 4th. Although the fire forced a number of road closures, no damage or injuries were reported.
Another complex of wildfires grew to destroy more than 33,000 acres of rangeland in King County during the late afternoon hours of the 5th. The massive fire also resulted in several roadway closures, but no damage or injuries were reported. Local volunteer fire departments and the Texas Forest Service contained the fire on the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 3, 1:35 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 235 PM CDT THU APR 3 2008 .SHORT TERM... SFC TROUGH/DRYLINE NOW THROUGH ALL BE THE EXTREME SERN CORNER OF STONEWALL COUNTY. WEST WINDS AND VERY DRY AIR HAVE SETTLED IN WEST OF THE TROUGH...ALTHOUGH WINDS HAVE NOT BEEN AS STRONG AS EXPECTED. MEANWHILE SFC COLD FRONT NOW SOUTH OF A CLAYTON TO PAMPA TO GAGE LINE HEADED SOUTH. DEW POINTS IN THE 30S NORTH OF THE FRONT WILL MOVE ACROSS THE FCST AREA WITH THE FRONT THIS EVENING. BIGGEST QUESTION THIS AFTERNOON IS WHETHER ANY SHOWER/THUNDER ACTIVITY CAN MAKE IT INTO THE FCST AREA...EITHER NEAR THE TROUGH TO THE EAST OR BEHIND THE FRONT WITH SOME MID/UPPER LIFT AHEAD OF AN UPPER LEVEL SHORT WAVE THAT WILL SHEAR FURTHER AS IT MOVES OFF THE CNTL ROCKIES AND ONTO THE CNTL PLAINS. GIVEN LIMITED MOISTURE THINK NEITHER SCENARIO IS LIKELY. HOWEVER MAY GET SOMETHING BUILD BACK TO THE SW AND CATCH STONEWALL COUNTY THIS EVENING OR AS THE FRONT MOVES SWD ACROSS THE ERN PANHANDLE AND WRN OKLAHOMA...SOMETHING THAT FORMS ALONG IT MAY BACK INTO THE ERN ZONES. EITHER WAY THINK PROBABILITY IS SLIM AND WILL TAKE PRECIP MENTION OUT OF THE FCST ATTM. NICE DAY IN STORE FRIDAY IN POST-FRONTAL ENVIRONMENT WITH LIGHT TO MODERATE NORTHERLY SFC FLOW AND TEMPS JUST BELOW SEASONAL AVERAGES. MAY HAVE SOME STRATUS FILL IN BEHIND THE FRONT LATER TONIGHT ACROSS THE NERN ZONES WITH POTENTIAL TO LINGER PAST DAYBREAK...BUT OVERALL GOOD AMOUNT OF INSOLATION EXPECTED ACROSS THE AREA. .LONG TERM... UPPER LEVEL ZONAL FLOW BECOMES ESTABLISHED SATURDAY MORNING AND REMAINS THROUGH THE BEGINNING OF NEXT WEEK...AS THE UPPER LEVEL SYSTEM LIFTS OUT TO THE NORTHEAST. AN EMBEDDED SHORTWAVE ORIGINATING FROM THE PACIFIC NORTHWEST...MOVES THROUGH THE UPPER LEVEL FLOW...INDUCING A SFC LEE TROUGH. THE TROUGH DEEPENS A BIT DURING THE LATE AFTERNOON HOURS...CAUSING THE SOUTH/SOUTHWEST SFC WINDS TO INCREASE. NAM AND GFS SHOWS RH VALUES DIPPING BELOW 15 PERCENT...ESPECIALLY ACROSS WESTERN THE WESTERN SOUTH PLAINS AS WINDS ARE MORE FROM THE SOUTHWEST. THE NAM IS A LITTLE MORE AGGRESSIVE AT DEEPENING THE TROUGH COMPARED TO THE GFS. HOWEVER...ELEVATED FIRE WEATHER CONCERNS MAY ONCE AGAIN BE AN ISSUE AND THEREFORE THE LATER SHIFTS MAY NEED TO TAKE A CLOSER LOOK. BY SUNDAY MORNING...GFS SHOWS THE SYSTEM MOVING ACROSS THE NORTHERN TIER OF THE US...PUSH A DRY COLD FRONT THROUGH THE REGION...AND VEER THE WINDS TO THE NORTH. HOWEVER...THE WIND SHIFT IS SHORT- LIVED AS THE WINDS VEER TO THE EAST/SOUTHEAST BY SUNDAY NIGHT/MONDAY MORNING. ANOTHER SHORTWAVE MOVES THROUGH THE UPPER LEVEL ZONAL PATTERN ACROSS THE CENTRAL ROCKIES...SHIFTING THE WINDS TO THE NORTH AS A DRY COLD FRONT YET AGAIN MOVES THROUGH THE FA TUESDAY. HOWEVER...THE NEXT UPPER LEVEL DISTURBANCE ON WEDNESDAY APPEARS A BIT STRONGER AS RELATIVELY STRONG 500MB WINDS DIGS THE SYSTEM ACROSS THE DESERT SOUTHWEST...BEFORE LIFTING OUT ACROSS THE CENTRAL SOUTH PLAINS WEDNESDAY NIGHT/THURSDAY MORNING. BOTH THE GFS AND ECMWF BREAKS OUT POPS AHEAD OF THIS SYSTEM ACROSS THE FA. HAVE THEREFORE SLIGHTLY INCREASED THE POPS BUT STILL UNDER MENTIONABLE LEVELS. THE AIRMASS BEHIND THE SERIES OF SHORTWAVES DO NOT APPEAR DRAMATICALLY COLD. TEMPS SHOULD ONLY DROP SLIGHTLY INTO THE LOWER 70S. IN ADDITION...NEXT WEEK APPEARS TO BE COMPOSED OF RELATIVELY WARM DAYS AND BREEZY CONDITIONS. && .FIRE WEATHER... MARGINAL RED FLAG CONDITIONS PERSIST AT MID-AFTERNOON ACROSS THE EXTREME SWRN PANHANDLE AND WILL LIKELY CONTINUE A BIT LONGER BEFORE WINDS SHIFT TO THE NORTH EARLY THIS EVENING BEHIND A COLD FRONT. MARGINAL EVENT BUT WITH THE WIND SHIFT WILL HANG ONTO THE RED FLAG WARNING IN ITS CURRENT STATE. CONDITIONS MAY NOT PERSIST UNTIL 10 PM BUT WILL LET EVENING SHIFT REEVALUATE POST-FRONTAL ENVIRONMENT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 36 67 36 74 42 / 10 0 0 0 10 TULIA 40 65 38 75 43 / 10 0 0 0 10 PLAINVIEW 40 65 39 74 44 / 10 0 0 0 0 LEVELLAND 40 67 39 78 43 / 10 0 0 0 0 LUBBOCK 41 67 42 76 45 / 10 0 0 0 0 DENVER CITY 40 67 40 78 42 / 10 0 0 0 0 BROWNFIELD 40 67 40 77 43 / 10 0 0 0 0 CHILDRESS 46 67 38 75 46 / 10 10 0 0 0 SPUR 44 66 38 75 48 / 10 0 0 0 0 ASPERMONT 47 67 38 75 49 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024. && 07/29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1119 AM CDT THU APR 3 2008 TXZ021>044-041630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1119 AM CDT THU APR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER WEST TO SOUTHWEST WINDS WILL BE STRONG ENOUGH THIS AFTERNOON AND EVENING WHEN COMBINED WITH VERY LOW RELATIVE HUMIDITY VALUES TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTH PLAINS AND MUCH OF THE EXTREME SOUTHERN PANHANDLE. A RED FLAG WARNING REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS MAY BE APPROACHED OR EXCEEDED ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE SATURDAY AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92197, 92198.